Alert archive / North Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS Raleigh, NC

July 18, 2005Moore County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 18, 2005, 5:13 PM EDT for Moore County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2005, 5:13 PM EDT (21:13 UTC)
Expired
Jul 18, 2005, 6:15 PM EDT
In force
62 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 182117
FFWRAH
NCC125-182215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
513 PM EDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MOORE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 615 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
SLOW MOVING THUNDERSTORMS OVER SOUTHERN MOORE COUNTY. RAINFALL RATES 
AROUND 2 INCHES PER HOUR WILL CONTINUE AROUND SOUTHERN PINES THROUGH 
6 PM. RADAR ESTIMATES UP TO 3 INCHES OF RAIN HAS ALREADY FALLEN NEAR 
SOUTHERN PINES ALONG US 1.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTHERN 
PINES...TAYLORTOWN...VASS AND WEST END.

THE HEAVIEST RAINFALL WILL CONTINUE ALONG HIGHWAY AND US 1 FROM 
TAYLORTOWN TO SOUTHERN PINES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY.

LAT...LON 3531 7921 3516 7932 3507 7947 3519 7965
      3533 7958

$$

JO
2 follow-up statements
000 
WGUS72 KRAH 182152
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
549 PM EDT MON JUL 18 2005

NCC125-182215-
MOORE NC-
549 PM EDT MON JUL 18 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM EDT FOR SOUTHERN
MOORE COUNTY...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINEHURST...
SEVEN LAKES...SOUTHERN PINES...TAYLORTOWN...VASS AND WEST END.

RADAR ESTIMATES UP TO 3 TO 4 INCHES OF RAIN HAS FALLEN IN LOCATION 
AROUND SOUTHERN PINES AND EAST OUT YOUNG ROAD AND HIGHWAY 211. 
LOCAL FIRE DEPARTMENT ARE REPORTING ONLY MINOR FLOODING WITH UP TO 3 
INCHES OF WATER ON LOCAL ROADS. THE HEAVY RAINFALL HAS SUBSIDED AND 
ONLY LIGHT TO MODERATE RAINFALL IS EXPECTED OVER THE NEXT THIRTY 
MINUTES. 

RUNOFF FROM THE HEAVY RAINFALL COULD STILL RESULT IN FLOODING OF 
SMALL CREEKS AND STREAMS... AND HIGHWAYS. ADDITIONALLY...COUNTRY 
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER 
LOW LYING AREAS ARE SUBJECT TO FLOODING MAINLY FROM SOUTHERN PINES 
SOUTH AND EAST.

LAT...LON 3531 7921 3516 7932 3507 7947 3519 7965
      3533 7958

$$

JO
000 
WGUS72 KRAH 182211
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT MON JUL 18 2005

NCC125-182218-
MOORE NC-
608 PM EDT MON JUL 18 2005

...THE FLASH FLOOD WARNING FOR SOUTHERN MOORE COUNTY IS CANCELLED...

LOCAL POLICE AND FIRE DEPARTMENTS REPORT NO FLOODING DESPITE THE 
HEAVY RAINS AND THE FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 3531 7921 3516 7932 3507 7947 3519 7965
      3533 7958

$$

JO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 1:42 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 18, 1:42 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
142 PM EDT MON JUL 18 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
.THIS EVENING-TONIGHT...MSAS/RUC MOISTURE CONVERGENCE AND
INSTABILITY APPEAR GREATER IN THE COASTAL PLAIN AND SANDHILLS AND
SHOULD LEAD TO GREATER COVERAGE OF STORMS SOUTHEAST THAN NORTHWEST
THIS EVENING.

MODELS MAINTAIN A RIDGE ALOFT ACROSS THE REGION WITH WEAK WESTERLY
FLOW OVER CENTRAL NC. NO DISCONTINUITIES ALOFT APPEAR UNTIL A MINOR
SHEAR AXIS...MAINLY DEPICTED BY THE GFS THU...BUT GEOPOTENTIAL
HEIGHTS REMAIN NEAR 594 AT 500 MB THROUGH THE PERIOD.  THE AIRMASS
REMAINS HUMID WITH PRECIPITABLE WATER IN THE 2.0 TO 2.2 INCH RANGE.
RH FIELDS SHOW AN E-W AXIS OF HIGHER RH SINKING SOUTH THROUGH THE
AREA WED NGT-THU...BUT STILL HARDLY MORE THAN WHAT HAS BEEN DEPICTED
BY MODELS IN THE PREVIOUS DAYS.  THERMODYNAMIC ANALYSIS SHOWS
SOMEWHAT GREATER MID LEVEL LAPSE RATES THU AND THE NAM DEPICTS
GREATER CAPE >3000 J/KG THAT DAY AS WELL. POPS WILL REMAIN IN THE
LOW CHANCE OR SLIGHT CHANCE CATEGORIES 18-32 PERCENT FOR DIURNAL
AIRMASS THUNDERSTORMS TUE AND WED...WITH A SLIGHT INCREASE ON THU.

MODEL LOW LEVEL THICKNESS IS 3-6M LESS TUE AND WED THAN TODAY (1321M
@ GSO)...POSSIBLY HOLDING MAX TEMPERATURES A DEGREE OR TWO LESS THE
NEXT COUPLE OF DAYS UNDER PARTLY SUNNY SKIES.  PERSISTENCE SUGGESTS
LOWS REMAINING IN THE 70-75 DEGREE RANGE ACROSS THE CWA.
&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
RELATIVELY LITTLE CHANGE TO THE EXTENDED OVERALL. THE GFS...AND
CONSEQUENTLY HPC...BRINGS A FRONT SOUTH THROUGH THE AREA FRIDAY LATE
AFTERNOON. THE FRONT WILL DO LITTLE TO SIGNIFICANTLY RELIEVE US OF
THE HEAT AND HUMIDITY OF LATE...BUT HAVE COOLED TEMPERATURES EVER SO
SLIGHTLY BY A COUPLE OF DEGREES TOWARD THE WEEKEND. THE LARGER
REFLECTION IS IN THE DEWPOINTS...WITH UPPER 60S PROGGED INSTEAD OF
LOWER 70S BY SATURDAY. CONTINUED THE TREND OF MORE DIURNALLY-DRIVEN
CONVECTION FOR THE FIRST PART OF THE EXTENDED UNTIL THE ARRIVAL OF
THE POTENTIAL FRONT. SHORTWAVE AND ASSOCIATED VORT MAX ALONG WITH A
HINT OF JET ENERGY WILL PROVIDE ENOUGH LIFT FOR CHANCE POPS THROUGH
EARLY SATURDAY MORNING...TO BE TWEAKED WITH INCREASING CONFIDENCE IN
LATER PERIODS. PICKED THE DIURNAL TREND UP AGAIN BY SUNDAY AS HIGH
PRESSURE BEGINS TO BUILD IN AGAIN. -TDP
&&

.AVIATION...
SCATTERED CONVECTION WILL THREATEN ALL TAF SITES THIS
AFTERNOON/EARLY EVENING...BUT WILL BE MORE WIDESPREAD IN THE EAST.
AS SUCH...WILL HAVE A PERIOD OF THUNDER IN RWI AND FAY TAFS TIL 00Z.
VISIBILITIES HAVE FALLEN BRIEFLY TO NEAR MVFR AT TAF LOCATIONS IN
THE PREDAWN DURING THE PAST SEVERAL NIGHTS AS WE FAIL TO DECOUPLE
THE BOUNDARY LAYER. NO AIRMASS MODIFICATION AGAIN TONIGHT...SO
EXPECT NEAR MVFR CONDITIONS AGAIN IN THE 10Z TO 13Z TIME FRAME. -MLM
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RFG
LONG TERM...TDP
AVIATION...MLM
Hazardous weather outlook, Jul 18, 5:50 AM EDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT MON JUL 18 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-191000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
550 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 18, 4:25 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT MON JUL 18 2005

NCZ041-076-077-182130-
HARNETT-LEE-WAKE-
425 PM EDT MON JUL 18 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...LEE AND HARNETT
COUNTIES THROUGH 530 PM EDT...

AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SEMINOLE...OR ABOUT 8 MILES WEST OF LILLINGTON...MOVING EAST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RAVEN ROCK STATE
PARK...LILLINGTON...BUIES CREEK.

GUSTY WINDS...HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED WITH THESE THUNDERSTORMS.

DONT WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. INSTEAD...MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES
OR THE FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY
FROM YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

JO
Special weather statement, Jul 18, 4:30 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT MON JUL 18 2005

NCZ075-076-182130-
LEE-MOORE-
430 PM EDT MON JUL 18 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS LEE AND NORTHERN MOORE
COUNTIES THROUGH 530 PM EDT...

AT 430 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES
NORTHEAST OF CARTHAGE...OR ABOUT 11 MILES SOUTHWEST OF SANFORD...
MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...QUAIL RIDGE...
TRAMWAY...LEMON SPRINGS...SANFORD...LAKE TRACE...BROADWAY.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

JO
Special weather statement, Jul 18, 4:35 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EDT MON JUL 18 2005

NCZ038-182130-
DAVIDSON-
435 PM EDT MON JUL 18 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN DAVIDSON COUNTY
THROUGH 530 PM EDT...

AT 435 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NEWSOM...OR ABOUT 13 MILES NORTH OF ALBEMARLE...MOVING NORTHEAST AT 5
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...DENTON.

GUSTY WINDS...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND
POWER LINES ARE POSSIBLE.

JO
Special weather statement, Jul 18, 4:40 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
440 PM EDT MON JUL 18 2005

NCZ078-182145-
WAYNE-
INCLUDING THE CITY OF...GOLDSBORO
440 PM EDT MON JUL 18 2005

AN ISOLATED VERY STRONG THUNDERSTORM MAY PRODUCE MARBLE SIZE HAIL
AND WIND GUSTS OVER 40 MPH BETWEEN BETHEL AND GOLDSBORO BEFORE 530
PM.

IF YOU SEE A THREATENING CLOUD APPROACH OR HEAR THUNDER... YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAD INDOORS IMMEDIATELY
AT THE FIRST SOUND OF THUNDER.

GIH
Local storm report, Jul 18, 5:07 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
507 PM EDT MON JUL 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             9 NE GOLDSBORO          35.47N 77.86W
07/18/2005  0.75 INCH        WAYNE              NC   PUBLIC

            PENNY SIZE HAIL REPORTED BY THE PUBLIC.

&&

REU
Special weather statement, Jul 18, 5:11 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
511 PM EDT MON JUL 18 2005

NCZ025-040-041-182200-
CHATHAM-DURHAM-WAKE-
511 PM EDT MON JUL 18 2005

...STRONG THUNDERSTORMS OVER WAKE... DURHAM... AND CHATHAM
COUNTIES...

AT 510 PM EDT... DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
WEST RALEIGH... NEW HILL... APEX... AND DURHAM. THESE STORMS WERE
PRODUCING FREQUENT LIGHTNING... GUSTY WIND TO 40 MPH... VERY HEAVY
RAIN... AND POSSIBLY SMALL PEA SIZED HAIL. AREAS TO BE AFFECTED
THROUGH 600 PM INCLUDE... RALEIGH... CARY... APEX... KNIGHTDALE...
AND DURHAM.

RAINFALL IN EXCESS OF AN INCH CAN BE EXPECTED IN 30 MINUTES
PRODUCING MINOR FLOODING IN URBAN AREAS.

SEE SHELTER INDOORS AND AWAY FROM WINDOWS. MOVE QUICKLY AWAY FROM
WATER AND OFF OPEN FIELDS. NEVER SEEK SHELTER UNDER TREES.

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:37 PM EDTSevere Thunderstorm WarningRAHCumberland, Hoke33 min
Jul 18, 4:48 PM EDTSevere Thunderstorm WarningRAHWayne27 min

Nearby

Flash Flood Warnings in North Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.